Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Albany, NY

June 12, 2002Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Jun 12, 2002, 3:14 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2002, 3:14 PM EDT (19:14 UTC)
Expired
Jun 12, 2002, 4:15 PM EDT
In force
61 min
Issued by
NWS Albany, NY
Area
Whole counties

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 121914
SVRALY
CTC005-122015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
314 PM EDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 415 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GAYLORDSVILLE...OR ABOUT 5 MILES NORTHEAST
  OF PAWLING...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW MILFORD AND NEW PRESTON AT 320 PM EDT
  WOODBURY CENTER AND BETHLEHEM VILLAGE AT 335 PM EDT
  OAKVILLE AT 345 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4172 7354 4155 7358 4147 7330 4161 7301

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:22 PM EDT, 52 minutes earlier.

Area forecast discussion, Jun 12, 2:22 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
222 PM EDT WED JUN 12 2002

.DISC...WL HOLD ZONES TIL SHRA/TSRA HAS CLRD BULK OF FA AND THEN ADD
A RMDR THIS AFT OR EVNG PD IF NEEDED. OVRNGHT WL XPCT CLDS TO LINGER THRU
EVNG HRS AND THEN BCM PRTLY CLDY OVRNGHT. ANY CLRG WL BE RELATIVELY
SHRT LIVED AS CLDS AHD OF NXT S/W WL ALRDY BE MOVG TWD FA THU AFT
WITH PCPN ARRIVING THU NGHT AND AN ALL DAY RAIN FOR FRI. RAINFALL
AMTS ON FRI CLD BE HVY WITH MNY AREAS RECEIVING A HLF INCH TO OVR AN
INCH QPF AS GOOD DYNAMICS IN PLC AHD OF SFC LOW. UPCOMING WKND LOOKS
WET AS WELL WITH VRY COOL CNDTNS FOR MID JUN AS H5 LOW PRES MOVS
ACRS FA ON SAT. HAV GNRLLY GON WITH FWC TMPS WITH PCPN IN FCST EVRY
DAY THRU EXTD XCPT THU AND TUE.

.ALY...NONE.

In the hours before

Special weather statement, Jun 12, 1:30 PM EDT, 1 hour 44 minutes before
NYZ054-VTZ013-121800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
130 PM EDT WED JUN 12 2002

...A STRONG THUNDERSTORM IN BENNINGTON AND RENSSELAER COUNTIES...

AT 130 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER BABCOCK LAKE...OR 7 MILES SOUTHWEST OF HOOSICK FALLS...MOVING
EAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND VERY HEAVY RAIN...WILL BE NEAR...

NORTH POWNAL AT 135 PM EDT...
POWNAL AT 140 PM EDT...
BENNINGTON AT 145 PM EDT...
STAMFORD AT 150 PM EDT...
WOODFORD STATE PARK AT 155 PM EDT...
HEARTWELLVILLE AND READSBORO AT 200 PM EDT...
Special weather statement, Jun 12, 2:15 PM EDT, 59 minutes before
NYZ063-064-121845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT WED JUN 12 2002

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 215 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTH OF KERHONKSON...OR 9 MILES NORTHEAST OF ELLENVILLE...
MOVING EAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

KRUMVILLE AT 220 PM EDT...
MOHONK LAKE AND ROSENDALE AT 225 PM EDT...
NEW PALTZ AND TILLSON AT 230 PM EDT...
CLINTONDALE AT 235 PM EDT...
Special weather statement, Jun 12, 2:45 PM EDT, 29 minutes before
NYZ065-066-121915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT WED JUN 12 2002

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...

AT 245 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER ARLINGTON...OR OVER POUGHKEEPSIE...MOVING SOUTHEAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

LAGRANGEVILLE AT 255 PM EDT...
PAWLING AND WINGDALE AT 310 PM EDT...

Nearby

Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.